Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Wichita, KS

August 29, 2014Reno County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 29, 2014, 3:21 PM CDT for Reno County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2014, 3:21 PM CDT (20:21 UTC)
Expired
Aug 29, 2014, 3:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Reno County, KS

The radar

The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WWUS83 KICT 292021
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT FRI AUG 29 2014

KSZ067-292045-
RENO-
321 PM CDT FRI AUG 29 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PRETTY PRAIRIE...OR 13 MILES
  NORTHEAST OF KINGMAN...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAVEN AND CHENEY LAKE.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3785 9814 3796 9771 3773 9770 3774 9811
TIME...MOT...LOC 2022Z 258DEG 11KT 3780 9798

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:56 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 29, 2:56 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT FRI AUG 29 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 256 PM CDT FRI AUG 29 2014

MODERATE INSTABILITY UNDER UPPER TROF ACROSS CENTRAL AND EASTERN
KANSAS WILL SUPPORT SCATTERED DIURNAL CONVECTION LATE THIS
AFTERNOON/EVENING. VISIBLE SATELLITE SHOWED AGITATED CU FIELD
JUST WEST OF WICHITA METRO WITH CONVECTIVE DEVELOPMENT IN RENO
COUNTY SINCE 1930Z. THE RUC AND HRRR WHERE SUGGESTIVE OF CONVECTIVE
DEVELOPMENT ALONG/JUST WEST OF THE TURNPIKE CORRIDOR BEFORE
SHIFTING CHANCES FURTHER EAST THRU THE EVENING. THIS IS HANDLED
FAIRLY WELL IN THE GOING FORECAST. OTHERWISE THE WEEKEND LOOKS TO
BEGIN ON A WARM BUT DRY NOTE FOR MOST OF THE AREA ON SATURDAY AS
THE UPPER TROF MOVES SLOWLY EAST AWAY FROM THE AREA. HOWEVER THE
LATTER PART OF THE HOLIDAY WEEKEND LOOKS A BIT MORE VOLATILE AS
INCREASING WESTERLY FLOW ALOFT OVER THE PACIFIC MOVES ACROSS THE
WESTERN CONUS WITH THE DEVELOPMENT OF A PROGRESSIVE UPPER TROF
MOVING FROM THE CENTRAL/NORTHERN ROCKIES ACROSS THE PLAINS BY LATE
SUNDAY. A MODERATE TO VERY UNSTABLE AIRMASS WILL DEVELOP AHEAD OF
THE ASSOCIATED SURFACE DRYLINE AND COLD FRONT LATE SUNDAY
AFTERNOON AND EVENING ACROSS CENTRAL KANSAS. DIURNAL SURFACE BASED
CONVECTION WILL LIKELY BE SUPPRESSED BY A STOUT CAPPING INVERSION
UNTIL VERY LATE IN THE AFTERNOON OR PERHAPS EARLY EVENING ON
SUNDAY. HOWEVER THE FORCING FOR ASCENT SHOULD BE MORE THAN
SUFFICIENT ALONG THE FRONT WITH DEEP LAYER SHEAR SUPPORTIVE OF A
SEVERE CONVECTIVE EPISODE SUNDAY EVENING INTO PART OF SUNDAY
NIGHT. WHILE THIS COMPLEX WILL LIKELY EXIT STAGE RIGHT BY MONDAY
MORNING...THE SURFACE FRONT IS EXPECTED TO LAY OUT ACROSS SOUTH
CENTRAL INTO EASTERN KANSAS DURING THE DAY. THE COMBINATION OF
DIURNAL HEATING AND A TRAILING SHORTWAVE ALOFT MIGRATING EAST
ACROSS THE AREA SHOULD RESULT IN RENEWED CONVECTION BY LATE
MONDAY. MODERATE TO STRONG INSTABILITY AND SHEAR COULD ALSO GIVE
RISE TO ANOTHER ROUND OF SEVERE STORMS.

DARMOFAL

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 256 PM CDT FRI AUG 29 2014

PLAN TO MAKE LITTLE CHANGES TO THE OUTER PERIODS OF THE
FORECAST...WITH CHANCES FOR CONVECTION WANING AND TEMPERATURES
GRADUALLY WARMING WITH GEOPOTENTIAL HEIGHT RISES EXPECTED AS
THE UPPER RIDGE BUILDS IN ACROSS THE AREA AGAIN DURING THE WEEK.

KED

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1219 PM CDT FRI AUG 29 2014

AS WEAK WIND SHIFT AND ASSOCIATED UPPER TROUGH MOVE ACROSS THE
AREA TODAY...THINKING ISOLATED TO WIDELY SCATTERED
SHOWERS/THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY EAST OF I-135. FOR NOW INCLUDED VCSH AT ICT-CNU
AFTER 20Z. OTHERWISE...THREAT SHOULD EXIT ICT BY 00Z...AND CNU BY
06Z.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  92  69  95 /  20   0  10  10
HUTCHINSON      63  92  69  96 /  20   0  10  10
NEWTON          65  91  69  95 /  20   0  10  10
ELDORADO        65  91  68  94 /  30  10  10  10
WINFIELD-KWLD   67  92  69  95 /  30  10  10  10
RUSSELL         63  92  69  96 /  10  10  20  30
GREAT BEND      62  92  69  97 /  10  10  20  20
SALINA          64  93  69  97 /  20   0  20  20
MCPHERSON       64  92  69  96 /  20   0  10  20
COFFEYVILLE     69  91  69  94 /  40  20  20  10
CHANUTE         67  90  68  93 /  40  20  20  10
IOLA            67  89  68  93 /  40  20  10  10
PARSONS-KPPF    68  90  69  94 /  40  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 29, 2:27 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT FRI AUG 29 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
227 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED HIT-OR-MISS THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE
EXTENDING FROM KINGMAN TO HUTCHINSON TO MCPHERSON. STRONG WIND
GUSTS...SMALL HAIL AND LOCALLY HEAVY RAIN ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE IN THE FORECAST FROM SATURDAY THROUGH
WEDNESDAY. THERE IS THE POTENTIAL FOR SEVERE STORMS VERY LATE
SUNDAY AFTERNOON...OR MORE LIKELY SUNDAY NIGHT...WEST OF A LINE
FROM SALINA TO HUTCHINSON TO KINGMAN. THE THREAT WOULD BE LARGE
HAIL AND DAMAGING WINDS.

A COLD FRONT IS FORECAST TO BECOME NEARLY STATIONARY ACROSS THE
AREA THROUGH AT LEAST WEDNESDAY. RAINFALL RATES WILL BE VERY
HIGH...SO LOCALLY HEAVY RAIN IS LIKELY. FLOODING IS POSSIBLE
DURING THE WEEK...ESPECIALLY ACROSS CENTRAL KANSAS. THERE WILL
LIKELY BE SOME STRONG STORMS AND AT LEAST A FEW SEVERE STORMS
DURING THIS PERIOD. HOWEVER THE EXACT TIMING AND LOCATION OF THE
SEVERE WEATHER IS STILL UNCERTAIN.

ANYONE WITH OUTDOOR PLANS THIS HOLIDAY WEEKEND...ESPECIALLY THOSE
CAMPING OR BOATING...ARE URGED TO CHECK LATER OUTLOOKS AND
FORECASTS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 29, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT FRI AUG 29 2014

KSZ067-292045-
RENO-
321 PM CDT FRI AUG 29 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PRETTY PRAIRIE...OR 13 MILES
  NORTHEAST OF KINGMAN...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAVEN AND CHENEY LAKE.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3785 9814 3796 9771 3773 9770 3774 9811
TIME...MOT...LOC 2022Z 258DEG 11KT 3780 9798

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:03 PM CDTAreal Flood WarningICTRussell8 hr
Aug 28, 7:04 PM CDTSpecial Weather StatementICTHarper26 min
Aug 28, 7:28 PM CDTSpecial Weather StatementICTRussell32 min
Aug 28, 7:31 PM CDTSpecial Weather StatementICTBarton29 min
Aug 28, 7:38 PM CDTSpecial Weather StatementICTLincoln37 min
Aug 28, 7:41 PM CDTSpecial Weather StatementICTHarper34 min
Aug 28, 7:49 PM CDTAreal Flood WarningICTBarton8 hr
Aug 29, 3:47 PM CDTSpecial Weather StatementICTReno28 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.